Alert archive / Florida / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 186, NWS Tallahassee, FL

July 5, 2017Lafayette County, Florida

NWS Tallahassee, FL issued this severe thunderstorm warning at Jul 5, 2017, 4:30 PM EDT for Lafayette County, Florida. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 5, 2017, 4:30 PM EDT (20:30 UTC)
Expired
Jul 5, 2017, 5:15 PM EDT
In force
45 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Lafayette County, FL

The radar

The Moody AFB radar (KVAX), 90 km from the middle of the area, began a volume at 20:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 5, 5:00 PM EDTTSTM WND DMGBuckville, FLCOUNTY DISPATCH REPORTED A COUPLE TREES AND POWER LINES DOWN ALONG HWY 53.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 30 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 8.5 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2017-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 731 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2017-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
731 J/kg
Mixed-layer CIN
-74 J/kg
Mixed-layer LCL
1024 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

167 
WUUS52 KTAE 052030
SVRTAE
FLC067-052115-
/O.NEW.KTAE.SV.W.0186.170705T2030Z-170705T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tallahassee FL
430 PM EDT WED JUL 5 2017

The National Weather Service in Tallahassee has issued a

* Severe Thunderstorm Warning for...
  Lafayette County in Big Bend of Florida...

* Until 515 PM EDT

* At 430 PM EDT, a severe thunderstorm was located over Mayo, moving
  north at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Mayo, Townsend, Buckville, San Pedro Junction, Day, Alton and Mayo
  Junction.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 2994 8309 2999 8337 3006 8337 3022 8332
      3021 8324 3018 8325 3017 8323 3015 8324
      3010 8321 3011 8320 3010 8318 3011 8316
      3010 8313 3010 8312 3009 8311 3008 8307
      3007 8307 3006 8306
TIME...MOT...LOC 2030Z 189DEG 7KT 3004 8322 

HAIL...1.00IN
WIND...60MPH
 
$$

42-DVD
2 follow-up statements
959 
WWUS52 KTAE 052043
SVSTAE

Severe Weather Statement
National Weather Service Tallahassee FL
443 PM EDT WED JUL 5 2017

FLC067-052115-
/O.CON.KTAE.SV.W.0186.000000T0000Z-170705T2115Z/
Lafayette FL-
443 PM EDT WED JUL 5 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM EDT
FOR LAFAYETTE COUNTY...

At 442 PM EDT, a severe thunderstorm was located near Luraville, or
near Mayo, moving north at 15 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Mayo, Townsend, Buckville, San Pedro Junction, Day, Alton and Mayo
Junction.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 2994 8309 2999 8337 3006 8337 3022 8332
      3021 8324 3018 8325 3017 8323 3015 8324
      3010 8321 3011 8320 3010 8318 3011 8316
      3010 8313 3010 8312 3009 8311 3008 8307
      3007 8307 3006 8306
TIME...MOT...LOC 2042Z 160DEG 11KT 3011 8324 

HAIL...<.75IN
WIND...60MPH
 
$$

42-DVD
250 
WWUS52 KTAE 052105
SVSTAE

Severe Weather Statement
National Weather Service Tallahassee FL
505 PM EDT WED JUL 5 2017

FLC067-052115-
/O.EXP.KTAE.SV.W.0186.000000T0000Z-170705T2115Z/
Lafayette FL-
505 PM EDT WED JUL 5 2017

...THE SEVERE THUNDERSTORM WARNING FOR LAFAYETTE COUNTY
WILL EXPIRE AT 515 PM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Tallahassee.

LAT...LON 2994 8309 2999 8337 3006 8337 3022 8332
      3021 8324 3018 8325 3017 8323 3015 8324
      3010 8321 3011 8320 3010 8318 3011 8316
      3010 8313 3010 8312 3009 8311 3008 8307
      3007 8307 3006 8306
TIME...MOT...LOC 2105Z 176DEG 7KT 3015 8326 

$$

42-DVD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 2:31 PM EDT, 1 hour 59 minutes earlier.

Area forecast discussion, Jul 5, 2:31 PM EDT, 1 hour 59 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
231 PM EDT Wed Jul 5 2017

.NEAR TERM [Through Tonight]...

Isolated to scattered convection remains possible this afternoon
along the sea breeze across the panhandle and big bend with a few
storms also possible in portions of south central Georgia. Activity
will dissipate rapidly around sunset with overnight low mainly in
the middle 70s.

.SHORT TERM [Thursday Through Friday Night]...

A surface ridge axis will be aligned east-west over or just south of
the area through the period. The deep layer dry air evident on
today's water vapor imagery will remain in place as well, keeping PW
below seasonal levels and helping to suppress convective
coverage. Therefore, PoPs will be below normal and temps will
remain above normal. A front will approach from the northwest on
Friday, slightly increasing PoPs across our northwest zones. While
overall convective coverage will be below normal, dry air aloft
will support some stronger wind gusts in any storms that do form
each afternoon.

.LONG TERM [Saturday Through Wednesday]...

A weak upper level trough will be over the region for most of this
period with the surface ridge axis south of the area. A front will
slip into the area over the weekend and then dissipate. These
features will result in PoPs returning to more seasonal levels (40-
50%). Daytime highs will be in the lower 90s with overnight lows in
the lower to mid 70s.

&&

.AVIATION [Through 18Z Thursday]...

[Through 18z Thursday] VFR conditions are expected to prevail.
Isolated to scattered convection is possible near ECP, TLH, and VLD
this afternoon, but the chance appears too low to mention anything
in the TAF at this time.

&&

.MARINE...

Light winds and seas are expected to prevail through the period
outside of any showers and thunderstorms.

&&

.FIRE WEATHER...

Dispersion indices may be high Thursday afternoon for parts of
southwest Georgia. There are no other fire weather concerns.

&&

.HYDROLOGY...

Shower and thunderstorm activity will remain isolated to scattered
in nature for the next couple of days, increasing somewhat for the
weekend and early next week. There will be minimal changes for
flooding and area rivers and streams will remain below flood
stage.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   75  95  74  95  74 /  10  30  10  20  10
Panama City   78  90  78  89  78 /   0  20  10  20  10
Dothan        75  95  74  93  74 /   0  20  10  20  20
Albany        75  95  74  94  74 /  10  20  10  20  20
Valdosta      73  96  73  95  73 /  20  30  10  20  10
Cross City    74  94  74  94  74 /  10  20  10  20  10
Apalachicola  76  91  77  91  77 /   0  20  10  10  10

&&

.TAE WATCHES/WARNINGS/ADVISORIES...

FL...None.
GA...None.
AL...None.
GM...None.

&&

NEAR TERM...DVD
SHORT TERM...Wool
LONG TERM...Wool
AVIATION...DVD
MARINE...Wool
FIRE WEATHER...Weston
HYDROLOGY...Wool

In the hours before

Special weather statement, Jul 5, 2:53 PM EDT, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
253 PM EDT WED JUL 5 2017

FLZ034-051930-
Inland Dixie FL-
253 PM EDT WED JUL 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DIXIE COUNTY UNTIL
330 PM EDT...

At 253 PM EDT, National Weather Service doppler radar indicated a a
strong thunderstorm 9 miles west of Bell, moving north at 10 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Fletcher and Guaranto Springs.

LAT...LON 2977 8295 2974 8294 2973 8295 2972 8294
      2972 8296 2970 8294 2970 8296 2968 8296
      2966 8295 2975 8315 2982 8320 2982 8295
      2980 8292
TIME...MOT...LOC 1853Z 178DEG 8KT 2979 8301

42-DVD
Special weather statement, Jul 5, 3:17 PM EDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
317 PM EDT WED JUL 5 2017

FLZ034-134-052000-
Coastal Dixie FL-Inland Dixie FL-
317 PM EDT WED JUL 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DIXIE COUNTY UNTIL
400 PM EDT...

At 316 PM EDT, National Weather Service doppler radar indicated a a
strong thunderstorm near Chiefland, moving northwest at 15 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Fowlers Bluff, Suwannee, Yellow Jacket, Old Town and Fanning Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2932 8323 2967 8296 2964 8296 2961 8297
      2958 8295 2959 8294 2956 8295 2954 8298
      2952 8297 2952 8298 2947 8298 2943 8302
      2940 8302 2937 8307 2935 8306 2934 8310
      2932 8312 2932 8314 2930 8316
TIME...MOT...LOC 1916Z 130DEG 13KT 2940 8291

42-DVD
Special weather statement, Jul 5, 4:13 PM EDT, 17 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
413 PM EDT WED JUL 5 2017

FLZ026-027-127-052045-
Liberty FL-Coastal Wakulla FL-Inland Wakulla FL-
413 PM EDT WED JUL 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN WAKULLA AND SOUTHERN
LIBERTY COUNTIES UNTIL 445 PM EDT...

At 413 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorms along a line extending from 14 miles east of
Stonemill Creek to 14 miles southwest of Crawfordville. Movement was
north at 10 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Orange, Sopchoppy, East Camp, Jewel Fire Tower, Vilas, Jensen Place,
Central City, Sanborn, Owens Bridge, Poplar Camp, Smith Creek,
Estiffanulga, Kern, Wilma, Nixon Garden and Twin Pole.

LAT...LON 3003 8499 3028 8506 3029 8505 3030 8506
      3031 8503 3032 8504 3031 8479 3030 8471
      3030 8440 3001 8449
TIME...MOT...LOC 2013Z 179DEG 8KT 3011 8494 3009 8456

42-DVD
Special weather statement, Jul 5, 4:26 PM EDT, 4 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
426 PM EDT WED JUL 5 2017

FLZ029-052100-
Lafayette FL-
426 PM EDT WED JUL 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR LAFAYETTE COUNTY UNTIL 500 PM
EDT...

At 426 PM EDT, National Weather Service doppler radar indicated a a
strong thunderstorm over Mayo, moving northeast at 10 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Mayo, Buckville, San Pedro Junction and Alton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2991 8309 3003 8337 3007 8337 3021 8325
      3018 8325 3017 8323 3015 8324 3014 8323
      3011 8323 3010 8321 3011 8320 3010 8318
      3011 8316 3010 8313 3010 8312 3008 8307
      3006 8307 3004 8303
TIME...MOT...LOC 2026Z 211DEG 7KT 3005 8319

42-DVD

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 2:53 PM EDTSpecial Weather StatementTAEGilchrist37 min
Jul 5, 3:17 PM EDTSpecial Weather StatementTAEDixie43 min
Jul 5, 4:13 PM EDTSpecial Weather StatementTAELiberty32 min
Jul 5, 4:26 PM EDTSpecial Weather StatementTAELafayette34 min
Jul 5, 4:45 PM EDTSpecial Weather StatementTAEWakulla30 min
Jul 5, 5:10 PM EDTSpecial Weather StatementTAELeon50 min
Jul 5, 5:34 PM EDTSevere Thunderstorm WarningTAELeon, Wakulla41 min
Jul 5, 6:13 PM EDTSpecial Weather StatementTAELeon32 min
Jul 5, 6:26 PM EDTSpecial Weather StatementTAEJackson34 min

Nearby

Severe Thunderstorm Warnings in Florida, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.